Kansas, 2006

Hail in Kansas, May 2, 2006

May 2, 2006 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 2, 8:58 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, May 2, 8:58 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
958 PM CDT TUE MAY 2 2006

.DISCUSSION...

00Z KTOP SOUNDING AND EXTRAPOLATION OF 18Z SPECIAL KOUN SOUNDING
SHOW THE PRESENCE OF A DEEP ELEVATED MIXED LAYER BASED AT 800MB.
UPPER AIR ANALYSIS SHOWS MODEST NORTHWARD MOISTURE ADVECTION IN AND
ABOVE THIS LAYER...WITH VISIBLE SATELLITE IMAGERY PRIOR TO DUSK
SHOWING AN ENHANCED LINE OF CUMULUS EXTENDING FROM CENTRAL KANSAS
INTO SW MO. RECENT CONVECTIVE DEVELOPMENT NEAR EMPORIA NOT AT ALL
SURPRISING AND THE GENERAL TENDENCY WOULD BE FOR A GRADUAL INCREASE
IN CONVECTION ALONG THE ELEVATED BOUNDARY AS LOW LEVEL FLOW
INCREASES THIS EVENING. IN THE SHORT TERM HOWEVER...ACTIVITY MAY
REMAIN ISOLATED GIVEN INITIALLY DRY AIR PRESENT IN 800-600MB LAYER.

LOW LEVEL FLOW HAS BACKED SIGNIFICANTLY AFTER DARK...AND WHEN
COUPLED WITH 35-40 KNOTS OF WESTERLY MID LEVEL FLOW...CLOUD BEARING
SHEAR IS SUPPORTIVE OF SUPERCELLS. MORE IMPORTANTLY...MODIFICATION
OF 00Z KTOP SOUNDING FOR UPSTREAM DEWPOINTS SUGGESTS THE POTENTIAL
FOR STRONG INSTABILITY WITH MUCAPES LIKELY EXCEEDING 2000 J/KG...
MAXIMIZED WITHIN THE PREFERRED HAIL GROWTH REGION. ADDITIONALLY...
60-70 KNOTS OF NORTHWEST UPPER FLOW FAVORS ANVIL SPREADING WELL AWAY
FROM THE UPDRAFT POINT...SUGGESTING STORMS COULD BE QUITE LONG-LIVED.

COMBINATION OF IMPRESSIVE SHEAR/INSTABILITY WILL RESULT IN STORMS
CAPABLE OF PRODUCING VERY LARGE HAIL LATER THIS EVENING. CURRENT
TIME TRACK ON FRESH CONVECTION HAS IT APPROACHING THE KS/MO BORDER
AROUND MIDNIGHT. PER RUC FORECASTS...STORMS INITIALLY MOVING
NORTHEAST SHOULD GRADUALLY BEGIN TO TURN MORE EASTERLY OVERNIGHT.

OF OTHER INTEREST IS THE SURFACE COLD FRONT DRAPED ACROSS SOUTHERN
NEBRASKA. ALTHOUGH SURFACE BASED CONVECTION STRUGGLED PRIOR TO
SUNSET...A RECENT UPSWING IN CONVECTION HAS BEEN NOTED LARGELY DUE
TO NORTHWARD ELEVATED MOISTURE TRANSPORT INTO THE BOUNDARY.
CONVECTIVE OUTFLOW WILL GRADUALLY ACCELERATE THE EFFECTIVE COLD
FRONT SOUTHEASTWARD...PUSHING INTO NRN MO AFTER MIDNIGHT. SEVERE
THREAT HERE WOULD APPEAR MINIMAL GIVEN EXISTING CONTINENTAL POLAR
AIRMASS THAT WILL REMAIN ANCHORED BY LOW LEVEL EASTERLY FLOW
OVERNIGHT.

BOOKBINDER

.PREV DISCUSSION...
402 PM...
FOCUS FOR THE NEAR TERM IS ON THE POTENTIAL FOR CONVECTION TONIGHT
AND INTO TOMORROW AND HOW THIS WILL EFFECT HYDRO ISSUES ABOUT THE
FORECAST AREA.

A SHORTWAVE MOVING THROUGH THE NORTHERN STREAM...ALONG THE CANADIAN
BORDER...WILL INTERACT WITH ANOTHER WAVE IN THE SOUTHERN
STREAM...CURRENTLY MOVING INTO THE PANHANDLES OF TEXAS AND
OKLAHOMA...TO BRING PRECIP OVERNIGHT. A LEE SIDE SURFACE LOW HAS
FORMED IN RESPONSE TO THE NORTHERN STREAM WAVE ACROSS THE DAKOTAS. A
COLD FRONT EXTENDS SOUTHWEST THROUGH NEBRASKA INTO EASTERN COLORADO.
THE NORTHERN STREAM WAVE WILL MOVE EAST ALONG THE BORDER PUSHING THE
SURFACE LOW EAST AND THE COLD FRONT SOUTHEAST. WITH ALL THE MODELS
AGREEING ON THE MOVEMENT OF THE SHORTWAVE DUE EAST...THERE WILL BE
ONLY MODERATE TO WEAK FORCING TO PUSHING THE FRONT SOUTHEAST.
ADDITIONALLY...WITH THE SOUTHERN STREAM WAVE MOVING EAST ALONG THE
FRONT...IT WILL ACT TO INHIBIT THE FRONTS PROGRESS THROUGH MISSOURI
OVERNIGHT.

CURRENT CONDITIONS ACROSS EAST KANSAS AND MISSOURI ARE A BIT
DRY...BUT THE SOUTHERN STREAM WAVE WILL ENHANCE MOISTURE ADVECTION
AHEAD OF THE FRONT OVERNIGHT. WITH MID 60 DEW POINTS POKING INTO
SOUTHEAST KANSAS WE SHOULD SATURATE QUITE NICELY BY LATE THIS
EVENING. THE POOLING MOISTURE AHEAD OF THE FRONT AND MODEST TO GOOD
UP SLOPE GLIDE ON THE 300K TO 310K SURFACES INDICATE THAT WARM AIR
ADVECTION STORMS SHOULD BREAK OUT AHEAD OF THE FRONT. LATEST 18Z
MODELS RUNS INDICATE THAT WE COULD HAVE A HARD TIME SATURATING DOWN
BEFORE MIDNIGHT. HAVE GONE WITH LIKELY POPS AT MIDNIGHT ALONG THE
KANSAS MISSOURI BORDER AT MIDNIGHT AS A RESULT.

AFTER MIDNIGHT...AS THE FRONT BEGINS PUSHING INTO FAR NORTHWEST
MISSOURI...ELEVATED CONVECTION ALONG THE FRONT WILL CONGEAL INTO A
MCS SLOWLY MOVING INTO AND THROUGH THE FORECAST AREA. CORFIDI
VECTORS AND 1000-500MB THICKNESS LINES BOTH INDICATE SLOW MOVEMENT
OF PRECIP SOUTHEAST. THOUGHTS ARE THAT THE CONVECTION COULD FORCE
THE EFFECTIVE BOUNDARY SOUTHEAST FASTER THAN THE CURRENT MODEL RUNS
INDICATE. THEREFORE...I HAVE FOCUSED CATEGORICAL POPS ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA...SPANNING THEM ACROSS THE EARLY
MORNING HOURS WHERE I EXPECT THE EFFECTIVE BOUNDARY.

THE ACTUAL FRONT SHOULD CATCH UP TO THE EFFECTIVE FRONT IN SOUTHERN
MISSOURI...STALLING OUT WEDNESDAY AFTERNOON TO OUR SOUTH AND EAST.
THIS SHOULD KEEP MOST OF THE ACTIVITY OUTSIDE OUR AREA...BUT HAVE
KEPT HIGH CHANCE (50%) POPS ALONG THE SOUTHERN AND EASTERN EDGE FOR
WEDNESDAY AFTERNOON AND NIGHT FOR ANY OVER RUNNING ACTIVITY. BY
THURSDAY THE FRONT SHOULD KEEP ANY CONVECTIVE ACTIVITY FOCUSED
SOUTH OF HIGHWAY 50.

CUTTER

MOST IF NOT ALL OF THE CWA LOOKS LIKE IT WILL BE CAUGHT IN BETWEEN
SYSTEMS FRIDAY THROUGH SUNDAY. GFS/CANADIAN/ECMWF SHOW A NORTHERN
STREAM SHORTWAVE WHICH WILL DIVE SOUTHEAST OUT OF CENTRAL CANADA AND
THROUGH THE GREAT LAKES DURING THE FRIDAY-SATURDAY PERIOD. THE
SOUTHERN STREAM WILL REMAIN A BIT ACTIVE WITH SHORTWAVES TRACKING
EAST OUT OF THE SOUTHERN ROCKIES AND ACROSS THE SOUTHERN PLAINS. THE
NORTHERN STREAM FEATURE WILL MOST LIKELY DROP A WEAK COLD FRONT
THROUGH THE BACKDOOR ACROSS THE CWA ON SATURDAY AND ACT TO CLEAR OUT
THE RESIDUAL MOISTURE WHICH IS PROGGED TO BE COVERING THE REGION ON
FRIDAY. HAVE LEFT IN A SLIGHT CHANCE FOR SHOWERS OVER THE SOUTHERN
HALF OF THE CWA ON FRIDAY DUE TO A SHORTWAVE TRACKING ACROSS
SOUTHERN KS WHICH MAY HAVE ENOUGH ISENTROPIC LIFT TO SPREAD ELEVATED
SHOWERS NORTHWARD.

NEXT SIGNIFICANT WEATHER MAKER FOR OUR CWA COULD ARRIVE SUNDAY NIGHT
AND MONDAY AS A STRONG SHORTWAVE DROPS SOUTHEAST FROM BRITISH
COLUMBIA. GFS IS MUCH SHARPER WITH THIS WAVE. DUE TO THE UNCERTAINTY
AND MODEL AGREEMENT BELIEVE ONLY LOW CHANCE POPS WARRANTED AT THIS
TIME.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO EAX
Hazardous weather outlook, May 2, 12:04 PM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT TUE MAY 2 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI AS
EARLY AS LATE THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER
LATE THIS EVENING AND OVERNIGHT...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND HIGH WINDS. AREAS THAT WILL RUN THE HIGHEST RISK FOR
SEVERE ACTIVITY WILL BE IN EXTREME NORTHEAST KANSAS AND THE NORTHWEST
CORNER OF MISSOURI. THE GREATEST CONCERN...HOWEVER...IS THE
POTENTIAL FOR HEAVY RAINFALL WHICH WILL AGGRAVATE ONGOING RIVER
FLOODING ACROSS THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL ONGOING WEDNESDAY MORNING ACROSS EASTERN KANSAS
AND MISSOURI. THE RISK FOR SEVERE WEATHER BY THE MORNING HOURS WILL
BE RELATIVELY LOW...BUT THE FLOODING THREAT WILL BE HEIGHTENED DUE TO
THE ANTECEDENT WET CONDITIONS AND INCREASED RIVER STAGES.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE WEDNESDAY AFTERNOON ALONG
THE AFOREMENTIONED FRONTAL BOUNDARY WHICH IS FORECAST TO STALL NEAR
THE I-70 CORRIDOR. THE THREAT FOR SEVERE WEATHER WEDNESDAY AFTERNOON
WILL BE HIGHLY CONDITIONAL ON THE AMOUNT OF HEATING THAT CAN BE
REALIZED FOLLOWING THE PASSAGE OF THE MORNING THUNDERSTORMS. IF THE
ATMOSPHERE CAN SUFFICIENTLY DESTABILIZE BY PEAK HEATING WEDNESDAY
AFTERNOON...THUNDERSTORMS THAT FORM WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO TORRENTIAL DOWNPOURS
CAPABLE OF PRODUCING WIDESPREAD FLOODING.

LATE SUNDAY NIGHT AND THROUGH MONDAY ANOTHER DISTURBANCE WILL MOVE
THROUGH THE NORTHERN PLAINS BRINGING A THREAT OF THUNDERSTORMS TO
AREAS NORTH OF A LINE FROM ATCHISON KANSAS TO MOBERLY MISSOURI. AT
THIS TIME NO SEVERE ACTIVITY IS EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

CUTTER

The radar

The Topeka radar (KTWX), 89 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Atchison

When
May 2, 10:25 PM CST
Where
Atchison County, 3 mi S of Effingham
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -95.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502739.